Peg – Can you supply a little more information? Has he been eating and losing weight or has he stopped eating because of side effects?
If it's the latter there are a few practical steps that can help: cold food vs. hot, many small meals vs. a few big meals. Although it's damn difficult, he needs to try to do everything possible to keep his weight up. I keep a bag of Paul Newman's chocolate alphabet cookies in my office at all times and eat them in large quantities around 10:30 in the morning and 3:00 in the afternoon. If you're not feeling well, it's not worth worrying too much about nutrition. Any calories that he can tolerate are better than none at all. For example, I eat frozen waffles with maple syrup just about every day for breakfast.
The other thing that seems a little counter intuitive is to try a little exercise. When I was at my sickest from side effects, I lost 10lbs in two weeks. A certain amount of that was "muscle wasting" because I was dragging around. Exercise, even if it is very modest, can help a bit with muscle mass. It might also make him feel better.
Good luck. It's great that he's been a fast responder. 40lbs sure is a hell of a lot of weight. Hope he can stabilize for the rest of treatment.
First of all congrat on being und. actually tx play with our metabolism and some times with thyroid. Check thryroid performance.